EconPapers    
Economics at your fingertips  
 

Dynamics and risk factors in hedge funds returns: Implications for portfolio construction and performance evaluation

Efthymios Roumpis and Theodore Syriopoulos ()
Authors registered in the RePEc Author Service: Theodoros Syriopoulos

The Journal of Economic Asymmetries, 2014, vol. 11, issue C, 58-77

Abstract: As conventional asset pricing models have been proven inappropriate to adequately explain hedge fund performance, this study proposes an innovative, flexible and efficient hedge fund multifactor model to explain dynamic risk and return properties of core hedge fund strategies. The proposed model takes into account critical traditional and alternative market factor exposures, incorporates a dynamic variance–covariance framework and is evaluated for its predictive capability. Based on this empirical evidence, a process for optimal hedge fund portfolio construction under the conditional-value-at-risk (CVaR) framework is then developed. The proposed multifactor hedge fund model is concluded to better explain nonlinear hedge fund risk-return properties and to produce superior empirical insight on efficient hedge fund portfolio allocation decisions on selected investment strategies. The widely held reputation of hedge funds delivering superior absolute returns at downward market phases is not empirically justified. At crises times, hedge funds are seen to record a negative performance and even suffer substantial losses.

Keywords: Hedge fund performance; Multifactor models; Dynamic variance–covariance matrix; Optimal hedge fund portfolios (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1703494914000127
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:joecas:v:11:y:2014:i:c:p:58-77

DOI: 10.1016/j.jeca.2014.07.001

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:joecas:v:11:y:2014:i:c:p:58-77